US FDA alerts consumers about adverse events with 'Permanent Makeup'

- Last updated on GMT

Related tags: Cosmetics

The US Food and Drug Administration (FDA) has issued an alert to
the public warning of a number of adverse events associated with
individuals who have undergone certain micropigmentation
procedures, a form of tattooing, used to apply "permanent makeup"
for lip liner, eyeliner, or eyebrow colour.

The adverse events are associated with certain ink shades of the Premier Pigment​ brand of permanent makeup inks, manufactured by the American Institute of Intradermal Cosmetics, trading as Premier Products.

To date, FDA has been made aware of more than 50 adverse events and is investigating additional reports sent to the manufacturer. Reactions that have been reported include swelling, cracking, peeling, blistering, and scarring as well as formation of granulomas (chronically inflamed tissue mass associated with an infection) in the areas of the eyes and lips.

In some cases, the effects reported caused serious disfigurement, resulting in difficulty in eating and talking.

In July 2003, the manufacturer reported to FDA its intent to remove five of its ink shades from the market, based on six adverse events that had been reported.

However, the FDA has obtained additional reports of adverse events involving ink shades that were not included in the company's product recall and withdrawal from the market.

While the investigation continues, the FDA is alerting consumers about associated adverse event reports received about Premier Products ink shades identified on the FDA website​.

The FDA considers intradermal tattoos (including permanent makeup) cosmetics and considers the pigments used in the inks to be colour additives requiring premarket approval under the Federal Food, Drug, and Cosmetic Act. However, FDA has not traditionally regulated tattoo inks or the pigments used in them. The actual practice of tattooing is regulated by local jurisdictions.

As FDA continues its investigation, the agency urges consumers and healthcare providers to continue to report adverse reactions from tattoos, including permanent makeup, to FDA as well as to state and local health authorities.

Contact information for the nearest FDA district office is available online​ and in the blue pages of local telephone directories.

Reports of adverse reactions may be reported also to FDA's Emergency Operations Center at 301-443-1240 or Center for Food Safety and Applied Nutrition (CFSAN) Adverse Events Reporting System (CAERS) at (301) 436-2405 or email at CAERS@cfsan.fda.gov.

Related topics: Formulation & Science

Follow us

Products

View more

Webinars